Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On topological invariants of stratified maps with non-Witt target


Author: Markus Banagl
Journal: Trans. Amer. Math. Soc. 358 (2006), 1921-1935
MSC (2000): Primary 57R20, 55N33
Published electronically: December 20, 2005
MathSciNet review: 2197435
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Cappell-Shaneson decomposition theorem for self-dual sheaves asserts that on a space with only even-codimensional strata any self-dual sheaf is cobordant to an orthogonal sum of twisted intersection chain sheaves associated to the various strata. In sharp contrast to this result, we prove that on a space with only odd-codimensional strata (not necessarily Witt), any self-dual sheaf is cobordant to an intersection chain sheaf associated to the top stratum: the strata of odd codimension do not contribute terms. As a consequence, we obtain formulae for the pushforward of characteristic classes under a stratified map whose target need not satisfy the Witt space condition. To prove these results, we introduce a new category of superperverse sheaves, which we show to be abelian. Finally, we apply the results to the study of desingularization of non-Witt spaces and exhibit a singular space which admits a PL resolution in the sense of M. Kato, but no resolution by a stratified map.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R20, 55N33

Retrieve articles in all journals with MSC (2000): 57R20, 55N33


Additional Information

Markus Banagl
Affiliation: Mathematisches Institut, Universität Heidelberg, Im Neuenheimer Feld 288, 69120 Heidelberg, Germany
Email: banagl@mathi.uni-heidelberg.de

DOI: http://dx.doi.org/10.1090/S0002-9947-05-04129-2
PII: S 0002-9947(05)04129-2
Keywords: Stratified maps, signature, characteristic classes, intersection homology, self-dual sheaves, perverse sheaves, t-structures, desingularization, cobordism of sheaves
Received by editor(s): February 11, 2003
Published electronically: December 20, 2005
Additional Notes: The author was supported in part by NSF Grant DMS-0072550
Article copyright: © Copyright 2005 American Mathematical Society